Alabama, 2006

Damaging Winds in Alabama, July 29, 2006

July 29, 2006 · NWS HUN · 3 events in 3 counties and zones

A mesoscale convective vorticity center dropped southeast from western Tennessee into Alabama during the afternoon hours producing a band of strong to severe thunderstorms across northwest into portions of north central Alabama, mainly south and southwest of the Tennessee River. These storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A mesoscale convective vorticity center dropped southeast from western Tennessee into Alabama during the afternoon hours producing a band of strong to severe thunderstorms across northwest into portions of north central Alabama, mainly south and southwest of the Tennessee River. These storms produced damaging winds. One of the storms became a supercell in Morgan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 29, 9:54 AM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 29, 9:54 AM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1054 AM CDT SAT JUL 29 2006

.UPDATE.
A BROAD AREA OF RAIN WITH EMBEDDED THUNDERSTORMS CURRENTLY
STRETCHES FROM SOUTHWESTERN TN TO SOUTHERN MIDDLE TENNESSEE. THIS
ACTIVITY IS ASSOCIATED WITH A 500 MB TROUGH AXIS CURRENTLY OVER
CENTRAL TN WHICH EXTENDS SW INTO NORTHERN AL. PORTIONS OF
SOUTHWEST TENNESSEE INTO SOUTHERN CENTRAL TENNESSEE HAVE SEEN AT
LEAST 1 TO 2 INCHES OF RAINFALL WITH THIS ACTIVITY...WITH
ISOLATED AMOUNTS BETWEEN 3 AND 4 INCHES.

LINCOLN...MOORE...AND FRANKLIN COUNTIES IN TENNESSEE HAVE ONLY
RECEIVED BETWEEN 1/4 AND 1/2 OF AN INCH OF RAINFALL SO FAR THIS
MORNING. HOWEVER...EXPECT HEAVIER RAIN TO FALL OVER THESE AREAS
AND LOCATIONS IN NORTHEAST ALABAMA AS THE DAY PROGRESSES. BEST
MOISTURE CONVERGENCE AND TRANSPORT WILL REMAIN MORE TO OUR NORTH
TODAY...SO HEAVIEST RAINFALL WILL LIKELY REMAIN IN TN.  HOWEVER
WITH PWS AROUND 2 INCHES...WILL SEE MOST LOCATIONS RECEIVING
AROUND 1 INCH WITH LOCALLY HEAVIER AMOUNTS OF 3 INCHES IN A FEW
LOCATIONS.

WILL RAISE POPS IN COUNTIES IN TN AND NORTHEAST AL TO 100 PERCENT
DUE TO RADAR TRENDS. LOOKS LIKE SOME REDEVELOPMENT WILL OCCUR WITH
A SECOND SHORTWAVE AT 500 MB WHICH WILL MOVE SOUTHEAST DURING THE
DAY. PARTLY CLOUDY TRENDS IN SATELLITE IMAGERY UPSTREAM OF
NORTHWEST ALABAMA WILL ADD TO INSTABILITY AS THE DAY PROGRESSES IN
THIS REGION. TEMPERATURES LOOK ON TRACK IN MOST LOCATIONS...SO NOT
CHANGES PLANNED THERE.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

20
Hazardous weather outlook, Jul 29, 11:58 AM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1258 PM CDT SAT JUL 29 2006

ALZ001>010-016-TNZ076-096-097-301000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1258 PM CDT SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A LARGE AREA OF RAIN AND THUNDERSTORMS WILL DROP SOUTHEAST INTO THE
TENNESSEE VALLEY TODAY.  THE BEST CHANCE OF SIGNIFICANT RAINFALL
AMOUNTS OF 1 TO 3 INCHES WILL BE ACROSS SOUTHERN MIDDLE TENNESSEE
INTO NORTHWEST ALABAMA...INCLUDING THE SHOALS. A FEW STORMS COULD
BE SEVERE...PRIMARILY IN LOCATIONS WEST OF INTERSTATE 65.  VERY
HEAVY DOWNPOURS...FREQUENT CLOUD TO GROUND LIGHTNING...AND DAMAGING
WIND GUSTS WILL BE POSSIBLE IN STRONGEST STORMS. ELSEWHERE...RAIN
AMOUNTS OF ONE HALF TO ONE INCH ARE QUITE POSSIBLE.  BRIEF MINOR
RUNOFF PROBLEMS ARE POSSIBLE IN THE HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL DECREASE SOMEWHAT AFTER
TODAY. ISOLATED TO SCATTERED THUNDERSTORMS ARE STILL POSSIBLE EACH
DAY THROUGH THE PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED.

KTW/KULA

In the hours before

Special weather statement, Jul 29, 11:21 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1221 PM CDT SAT JUL 29 2006

ALZ001-002-291800-
COLBERT-LAUDERDALE-
1221 PM CDT SAT JUL 29 2006

...SIGNIFICANT WEATHER ALERT FOR WESTERN COLBERT AND LAUDERDALE
COUNTIES UNTIL 100 PM CDT...

AT 1218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PINEFLAT...OR 13 MILES EAST OF CORINTH
MISSISSIPPI...MOVING EAST AT 25 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WATERLOO.
  RIVERTON.
  MARGERUM.
  MALONE.
  CHEROKEE.
  WRIGHT.

IF ON OR NEAR PICKWICK LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KTW
Special weather statement, Jul 29, 11:37 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1237 PM CDT SAT JUL 29 2006

ALZ004-007-291800-
LAWRENCE-MORGAN-
1237 PM CDT SAT JUL 29 2006

...SIGNIFICANT WEATHER ALERT FOR LAWRENCE AND MORGAN COUNTIES UNTIL
100 PM CDT...

AT 1235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS CENTERED ABOUT 6 TO 10 MILES
NORTHEAST OF MOULTON...MOVING SOUTHEAST AT 15 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CHALYBEATE SPRINGS.
  CADDO.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

KULA

The radar

The Columbus AFB radar (KGWX), 99 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
July 29, 12:00 PM CST to 1:00 PM CST
Where
Colbert County, 1 mi W of Margerum
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.767, -88.083

A twelve foot sailboat capsized on Pickwick Lake near Bear Creek.

Thunderstorm Wind, Franklin

When
July 29, 12:35 PM CST
Where
Franklin County, Phil Campbell
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.350, -87.700

A few power poles were blown down.

Thunderstorm Wind, Morgan

When
July 29, 12:50 PM CST to 1:00 PM CST
Where
Morgan County, Eva
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.333, -86.750

Trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520645, 5520646, 5520647.